Nebraska, 2013

Winter Storm in Nebraska, December 3 to 4, 2013

December 3 to 4, 2013 · NWS CYS · 5 events in 5 counties and zones

A strong Pacific storm system moved across the western Nebraska Panhandle. Bitter cold air from the north combined with abundant moisture to produce widespread moderate to heavy snowfall.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong Pacific storm system moved across the western Nebraska Panhandle. Bitter cold air from the north combined with abundant moisture to produce widespread moderate to heavy snowfall. Storm totals ranged from 6 to 10 inches, heaviest near the Wyoming border. Northwest winds of 30 to 40 mph produced blowing snow, poor visibilities and very cold wind chill temperatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 3, 2:39 PM MST, 21 minutes earlier.

Area forecast discussion, Dec 3, 2:39 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
239 PM MST TUE DEC 3 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 232 PM
MST TUE DEC 3 2013

THE WELL ADVERTISED ARCTIC AIRMASS HAS SPREAD ACROSS THE FORECAST
AREA TODAY. TEMPERATURES HAVE DROPPED INTO THE TEENS ACROSS MOST
OF THE AREA WITH THE ONLY EXCEPTION BEING THE SOUTHERN NEBRASKA
PANHANDLE WHICH REMAINS IN THE 20S THIS AFTERNOON. A BAND OF SNOW
FROM THIS MORNING HAS PUSHED INTO WESTERN NEBRASKA AND WILL
QUICKLY EXIT THE AREA SHORTLY. THIS BAND WAS A BIT OF A SURPRISE
AS MOST MODELS SHOWED DRIER DOWNSLOPE WINDS THIS AFTERNOON. A
QUICK 1 TO 2 INCHES OF SNOW FELL FROM THIS BAND...AND THE COLDER
TEMPERATURES HAVE MOVED INTO THE AREA 3 TO 6 HOURS EARLIER THAN
ANTICIPATED. THE NEXT BAND OF MODERATE TO HEAVY SNOW IS CURRENTLY
DEVELOPING ACROSS COLORADO AND SOUTH CENTRAL WYOMING WITH IR
SATELLITE SHOWING COOLING CLOUD TOPS NEAR THE WYOMING/COLORADO
BORDER. A BRIEF LULL IN THE SNOW IS EXPECTED BETWEEN 21Z TO 23Z
THIS AFTERNOON BEFORE THE SNOW RAPIDLY INCREASING IN INTENSITY
LATE THIS AFTERNOON.

FORECAST SNOW ACCUMULATION HAVE BEEN TRICKY OVER THE LAST 48
HOURS...BUT THERE IS MORE CONFIDENCE THAT MOST AREAS ACROSS
SOUTHEAST WYOMING WILL RECEIVE MODERATE TO HEAVY SNOW
ACCUMULATIONS. MODELS SOUNDINGS NOW SHOW STRONG WARM ADVECTION
BETWEEN 600MB TO 700MB ABOVE THE ARCTIC AIRMASS. 700MB TO 500MB
OMEGA HAS INCREASED TO NEARLY 10 UB/S THROUGH TONIGHT IN ADDITION
TO STRONG JET DYNAMIC ALOFT AS A 140 KNOT JET INTENSIFIES NEAR THE
WYOMING/COLORADO BORDER. INCREASED SNOW ACCUMULATIONS ACROSS MOST
OF THE AREA...MAINLY ALONG THE I80 CORRIDOR AND CLOSER TO THE
LARAMIE RANGE WHERE 6 TO 12 INCHES OF SNOW IS EXPECTED BY LATE
WEDNESDAY AFTERNOON. SLIGHT LOWER AMOUNTS BETWEEN 4 TO 8 INCHES
ARE EXPECTED IN WESTERN CARBON COUNTY AS WELL AS THE EASTERN HIGH
PLAINS OF SOUTHEAST WYOMING NEAR THE NEBRASKA BORDER. NIOBRARA AND
MOST OF THE NEBRASKA PANHANDLE WILL RANGE BETWEEN 2 TO 6 INCHES
SINCE THESE LOCATIONS WILL BE THE FURTHEST AWAY FROM THE BEST
DYNAMIC LIFT. EXTENDED THE WINTER STORM WARNING TO THE NEBRASKA
BORDER THROUGH WEDNESDAY...WITH THE EXCEPTION OF NIOBRARA COUNTY.
EXTENDED THE WINTER WEATHER ADVISORY TO INCLUDE ALL OF THE
NORTHERN NEBRASKA PANHANDLE. KEPT CHEYENNE AND MORRILL COUNTY OUT
OF THE ADVISORY FOR NOW...SINCE ALL MODELS SHOW ONLY AN INCH OR
TWO OF SNOW IN THE SIDNEY AREA. WIND CHILL VALUES ARE ALREADY
APPROACHING 10 BELOW ZERO IN MANY LOCATIONS. SO WORDED THE
FORECAST ACCORDINGLY FOR BITTER COLD WIND CHILLS BETWEEN 15 BELOW
TO 25 BELOW TONIGHT AS TEMPERATURES CONTINUE TO FALL TO NEAR ZERO.

FOR WEDNESDAY...TEMPERATURES WILL BE NEARLY STEADY IN THE SINGLE
DIGITS TO NEAR ZERO AS ARCTIC AIR CONTINUES TO PUSH INTO THE
REGION. WOULD NOT BE SURPRISED IF A FEW LOCATIONS STRUGGLE TO
REACH ZERO DEGREES ACROSS SOUTHEAST WYOMING. SNOW WILL GRADUALLY
BECOME LIGHTER AND TAPER OFF IN THE AFTERNOON WITH LIGHT SNOW
FLURRIES EXPECTED THROUGH LATE WEDNESDAY EVENING. BLUSTERY
NORTHERLY WINDS WILL CONTINUE OVER THE HIGH PLAINS...RESULTING IN
WIND CHILLS LOWERING BETWEEN 15 BELOW TO 30 BELOW ZERO. THURSDAY
WILL NOT BE MUCH WARMER WITH HIGHS LIKELY EVEN COLDER. MODELS SHOW
850 TO 700MB TEMPERATURES BETWEEN -15C TO -25C ACROSS THE AREA
WHICH IS A FEW DEGREES COLDER COMPARED TO WEDNESDAY. WOULD NOT BE
SURPRISED IF MOST OF THE AREA REMAINS BELOW ZERO DURING THE DAY ON
THURSDAY...ESPECIALLY AFTER MORNING LOWS BETWEEN 15 BELOW TO 30
BELOW ZERO.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 219 PM MST TUE DEC 3 2013

QUITE COLD WEATHER EXPECTED TO HOLD ACROSS THE CWA MOST OF THIS
PERIOD AS A LARGE UPPER TROF REMAIN GENERALLY FROM CENTRAL CANADA
INTO THE SOUTHWESTERN PART OF THE COUNTRY. THIS UPPER TROF SHOULD
BEGIN MOVING EAST OF THE CWA EARLY NEXT WEEK BUT IN THE MEANTIME A
COLD MAS OF AIR WILL HOLD ACROSS THE REGION...WITH A REINFORCING
SHOT DROPPING OUT OF WESTERN CANADA MONDAY. NOT A LOT OF PCPN SEEN
HOWEVER DUE TO THE COLD AIR MASS AND LACK OF MUCH IN THE WAY OF
DYNAMICAL SUPPORT. SHOULD SEE SOME INCREASE IN SNOW LATE SATURDAY
INTO SUNDAY AS AND UPPER LOW TREKS SOUTH OF THE CWA WITH ANOTHER
SHOT POSSIBLE WITH THE NEXT FRONT ON MONDAY. FORTUNATELY WINDS
SHOULD BE FAIRLY LIGHT MUCH OF THE TIME WHICH WILL ALLEVIATE WINDS
CHILLS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1023 AM MST TUE DEC 3 2013

MVFR AND IFR CEILINGS/VISIBILITIES EXPECTED TO SPREAD ACROSS THE
TERMINALS THIS AFTERNOON AND CONTINUE THROUGH MUCH OF WEDNESDAY
BEHIND A COLD FRONT THAT HAS PASSED ACROSS THE AREA.  MTN
OBSCUREMENT CAN BE EXPECTED.

&&

.FIRE WEATHER...
ISSUED AT 132 PM MST TUE DEC 3 2013

NO FIRE WEATHER CONCERNS OVER THE AREA THROUGH EARLY NEXT WEEK.
TEMPERATURES WILL BE VERY COLD THROUGH THE PERIOD AND
ACCUMULATING SNOW WILL FALL MAINLY THROUGH WEDNESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 6 PM MST WEDNESDAY FOR WYZ102.

     WINTER STORM WARNING UNTIL 6 PM MST WEDNESDAY FOR WYZ101-103>119.

NE...WINTER WEATHER ADVISORY UNTIL 6 PM MST WEDNESDAY FOR NEZ002-003-
     019-020-054-095-096.

&&

SHORT TERM...TJT
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...TJT
Hazardous weather outlook, Dec 3, 5:58 AM MST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
558 AM MST TUE DEC 3 2013

WYZ103>107-109>118-041300-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
558 AM MST TUE DEC 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD OVER SOUTHEAST WYOMING THROUGH MIDDAY...WITH
ACCUMULATING SNOW CONTINUING THIS AFTERNOON AND TONIGHT. WINTER
STORM WARNINGS ARE IN EFFECT FOR THE AREA STARTING THIS MORNING
AND CONTINUING THROUGH TONIGHT. NORTHERLY WINDS WILL GUST AS HIGH
AS 35 MPH AND WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW AND
COLD WIND CHILL VALUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE OVER SOUTHEAST WYOMING ON WEDNESDAY WITH THE
WINTER STORM WARNINGS IN EFFECT UNTIL 5 PM. TOTAL SNOWFALL WILL
RANGE FROM BETWEEN 1 AND 2 FEET OVER THE SNOWY AND SIERRA MADRE
RANGES TO 4 TO 9 INCHES OVER THE LOWER ELEVATIONS.

VERY COLD TEMPERATURES WILL PERSIST OVER THE AREA THROUGH THE END
OF THE WEEK. LOW TEMPERATURES WILL BE WELL BELOW ZERO WEDNESDAY
NIGHT AND THURSDAY NIGHT WITH HIGHS BETWEEN 5 BELOW ZERO AND 5
ABOVE ZERO OVER THE LOWER ELEVATIONS WEDNESDAY THROUGH FRIDAY.
DANGEROUS WIND CHILL VALUES WILL BE OVER THE AREA ESPECIALLY
WEDNESDAY NIGHT...WITH VALUES AS LOW AS 40 BELOW ZERO OVER THE
LARAMIE VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-041300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-GOSHEN COUNTY-EAST LARAMIE COUNTY-
558 AM MST TUE DEC 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE THROUGH MIDDAY...WITH ACCUMULATING SNOW CONTINUING
THIS AFTERNOON AND TONIGHT. A WINTER WEATHER ADVISORY IS IN
EFFECT FOR MUCH OF THE PANHANDLE AND NEARBY PARTS OF SOUTHEAST
WYOMING STARTING AT 11 AM.

NORTHERLY WINDS WILL GUST AS HIGH AS 35 MPH AND WILL CREATE AREAS
OF BLOWING AND DRIFTING SNOW AND COLD WIND CHILL VALUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTINUE OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE ON WEDNESDAY WITH THE WINTER WEATHER ADVISORIES IN EFFECT
UNTIL 5 PM. TOTAL SNOWFALL WILL RANGE 3 TO 6 INCHES...WITH 2 TO 3
INCHES OVER THE AREA FROM SIDNEY TO CHADRON.

VERY COLD TEMPERATURES WILL PERSIST OVER THE AREA THROUGH THE END
OF THE WEEK. LOW TEMPERATURES WILL BE WELL BELOW ZERO WEDNESDAY
NIGHT AND THURSDAY NIGHT WITH HIGHS BETWEEN 5 BELOW ZERO AND 5
ABOVE ZERO WEDNESDAY THROUGH FRIDAY. DANGEROUS WIND CHILL VALUES
WILL BE OVER THE AREA ESPECIALLY WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, South Sioux

When
December 3, 3:00 PM MST to December 4, 10:00 AM MST
Where
South Sioux forecast zone
Reported by
Law Enforcement
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Seven inches of snow was reported east of Watson Ranch.

Winter Storm, North Sioux

When
December 3, 3:00 PM MST to December 4, 10:00 AM MST
Where
North Sioux forecast zone
Reported by
Law Enforcement
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Six to eight inches of snow was reported at Harrison.

Winter Storm, Scotts Bluff

When
December 3, 4:00 PM MST to December 4, 12:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
Law Enforcement
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Ten inches of snow with two foot drifts was observed at Scottsbluff.

Winter Storm, Box Butte

When
December 3, 6:00 PM MST to December 4, 12:00 PM MST
Where
Box Butte forecast zone
Reported by
Law Enforcement
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Six inches of snow was reported at Berea and just northwest of Alliance. Eight inches of snow was measured at Hemingford. Nine inches was reported at Alliance.

Winter Storm, Dawes

When
December 3, 6:00 PM MST to December 4, 12:00 PM MST
Where
Dawes forecast zone
Reported by
Law Enforcement
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Six to eight inches of snow with two foot drifts was reported 12 miles southwest of Chadron. Eight inches fell at Chadron.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493556, 493557, 493555, 493553, 493554.